EconPapers    
Economics at your fingertips  
 

Optimal spatial control of biological invasions

Rebecca Epanchin-Niell and James Wilen

Journal of Environmental Economics and Management, 2012, vol. 63, issue 2, 260-270

Abstract: This study examines the spatial nature of optimal bioinvasion control. We develop a spatially explicit two-dimensional model of species spread that allows for differential control across space and time, and we solve for optimal spatial–dynamic control strategies. The qualitative nature of optimal strategies depends in interesting ways on aspects of landscape and invasion geometry. For example, reducing the extent of exposed invasion edge, through spread, removal, or strategically employing landscape features, can be optimal because it reduces long-term containment costs. Optimal invasion control is spatially and temporally “forward-looking” in the sense that strategies should be targeted to slow or prevent the spread of an invasion in the direction of greatest potential long-term damages. These spatially explicit characterizations of optimal policies contribute insights and intuition to the largely nonspatial literature on controlling invasions and to understanding control of spatial–dynamic processes in general.

Keywords: Invasive species; Spatial–dynamic processes; Spatial spread; Reaction–diffusion; Management; Cellular automaton; Eradication; Containment; Spatial control; Integer programming (search for similar items in EconPapers)
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (58)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0095069611001392
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:jeeman:v:63:y:2012:i:2:p:260-270

DOI: 10.1016/j.jeem.2011.10.003

Access Statistics for this article

Journal of Environmental Economics and Management is currently edited by M.A. Cole, A. Lange, D.J. Phaneuf, D. Popp, M.J. Roberts, M.D. Smith, C. Timmins, Q. Weninger and A.J. Yates

More articles in Journal of Environmental Economics and Management from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:jeeman:v:63:y:2012:i:2:p:260-270